Thursday, December 20, 2007

Cutting Back The Prednisone

So I've cut back to 20 mg of Prednisone, and after one more day, I'll cut back to 10 mg per day.

My internist says she thinks I'm better off treating my joint pain with narcotics than trying to keep my sanity on the Prednisone rollercoaster. Plus she agrees it will be better for my marriage.

So we'll see. I definitely noticed a significant increase in joint pain again when I dropped from 60 mg to 40 mg, but my internist says she doesn't think I'll see that much more of an increase as I decrease my med level. I hope she's right.

Time will tell.

But I can already tell that I don't feel as emotional and jittery. So that's good news.


I'm currently reading a book called A Delicate Balance: Living Successfully With Chronic Illness by Susan Milstrey Wells. It's really well written, although since it was published in 1998, some parts of it are clearly out of date. (It pre-dates Google!!)

Wells focuses on the "invisible" chronic illnesses that plague so many people. I really identified with her description of the pressure to get a diagnosis so you can explain your situation to other people who seem to have a need to label you.

I really like the parts in the book that address how chronic illness affects the entire family, especially the spouse. I'm hoping Scott will make time to read at least the pertinent parts of the book.

I really identified with the part about how stages grief for a chronic illness is different than the stages for a death or terminal illness. For one thing, you don't die (for a long time) and that makes it harder to reach a stage of acceptance and stay there. And the coping skills needed are different.

I'm still reading it and trying to process it, so my thoughts aren't very coherent yet. But I do recommend it.

1 comment:

SharonMV said...

Hi Aviva,

Sorry you're having so much difficulty with the prednisone. I understand why you want to be off of it ASAP (I have my own love-hate relationship with this drug). But tapering off too fast can cause a rebound effect in symptoms (at least it does in Lupus). Sometimes at a lower dose (eg 10mg)one can retain the benefit of symptom relief without the rollercoaster side effects. Then tapering off very slowly from there helps prevent the rebound. Also, I wonder if you've tried any prescription NSAIDs(non-steroidal anti-infammatories)? These have helped me with joint pain(in combination with the narcotic pain meds). sometimes you have to try several to find one that works for you.
Don't have much energy to write these days. I'll e-mail you when I'm doing better. Now I must rest up for my birthday tomorrow (not able to go anywhere , but at least my husband has part of the day off). Hope your prednisone taper goes well & that you'll be feeling a bit better soon.